Proton pump inhibitors (PPIs) is associated with worsening of gastric atrophy, particularly in Helicobacter pylori-infected subjects.
Dr Ka Shing Cheung and colleagues determined the association between PPIs use and gastric cancer among Helicobacter pylori-infected subjects who had received HP therapy.
The researchers evaluated a territory-wide health database of Hong Kong.
The team identified adults who had received an outpatient prescription of clarithromycin-based triple therapy between year 2003 and 2012.
Patients who failed this regimen, and those diagnosed to have gastric cancer within 12 months after Helicobacter pylori therapy, or gastric ulcer after therapy were excluded.
Prescriptions of PPIs or histamine-2 receptor antagonists started within 6 months before gastric cancer were excluded to avoid protopathic bias.
|153 developed gastric cancer during a median follow-up of 8 years|
The researchers evaluated gastric cancer risk with PPIs by Cox proportional hazards model with propensity score adjustment.
Histamine-2 receptor antagonists was used as a negative control exposure.
Among the 63,397 eligible subjects, 153 developed gastric cancer during a median follow-up of 8 years.
The team observed that PPIs use was associated with an increased gastric cancer risk, while histamine-2 receptor antagonists was not.
The research team identified that the risk increased with duration of PPIs use.
The team found that the adjusted absolute risk difference for PPIs versus non-PPIs use was 4.3 excess gastric cancer per 10,000 person-years.
Dr Cheung's team comments, "Long-term use of PPIs was still associated with an increased gastric cancer risk in subjects even after Helicobacter pylori eradication therapy."